MAUDE Adverse Event Report: SMITH & NEPHEW, INC. DRILL ENDOBUTTON 4.5MM NON-CANN; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY

SMITH & NEPHEW, INC. DRILL ENDOBUTTON 4.5MM NON-CANN; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY
Catalog Number 6900854
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Information (3190)
Date of Event 08/16/2019
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during the case the 4.5mm drill broke inside the patient whilst the surgeon was drilling femoral tunnel.Subsequently, this caused a 30 min delay in the procedure due to removing metal debris and remaining parts of the drill out of the patients knee.This item will not be returning back to the warehouse as it was disposed.A back up was available to complete the procedure.No patient injury was reported.
 
Additional Manufacturer Narrative
One 6900854 non-cannulated 4.5mm endobutton drill reported on.The item was used for treatment.Product was not returned for evaluation.Due to unavailability, conclusions, investigation and evaluation were limited.If objective evidence becomes available to assist with evaluation, the complaint will be revisited.Factors that may affect device performance include: device storage, device ability, surgical ability, procedure location and tissue condition.Successful implantation hinges upon following the recommended site prep recommendations.The instructions for use confirms instructions, recommendations and precautionary statements and for proper use of product.Influences that could compromise product performance or integrity include: instructions for use not adhered to.Inadvertently reused single use product.Contact with another instrument or device causing damage.No product inspection prior to use.Per instructions for use: ¿prior to use, inspect the device to ensure it is not damaged.Do not use a damaged device.Force placed upon the drill can present bent distal tips and dull or uneven cutting edges.Use of drills with worn or dull tips can result in breakage.¿ it is up to the surgeon to be familiar with the limitations of the specific device.¿ root cause related to the manufacture of the device was not confirmed.Product met specifications upon release to distribution.

Brand Name
DRILL ENDOBUTTON 4.5MM NON-CANN
Common Device Name
INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes boulevard
mansfield MA 02048
MDR Report Key8953108
Report Number1219602-2019-01077
Device Sequence Number2418281
Product Code HWE
UDI-Device Identifier03596010484345
UDI-Public03596010484345
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/14/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number6900854
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 08/19/2019
Supplement Date Received by Manufacturer10/08/2019
Initial Report FDA Received Date09/01/2019
Supplement Report FDA Received Date10/14/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1